12 . How to manage fever and increase of body temperature ?

For Dravet syndrome patients, a slight variation of body temperature is a well-known seizure-triggering factor, and this throughout life. This increase of body temperature may be due to fever, physical activity, or even exposure to hot environments (hot baths, sun exposure, etc.).

Regarding environmental factors, “an ounce of prevention is worth a pound of cure”, in other words, it means that you should avoid expo-sure to factors changing your child’s body temperature. Experience will help you identify these factors, it will then avoid unnecessary restrictions in daily life activities.

You will find below some possibly helpful suggestions:

  • use appropriate clothing;
  • get in and out of the water slowly;
  • never give a bath with excessively hot water;
  • avoid hot environments;
  • limit intense physical activities;
  • avoid strong emotions, excitement and stressful environments;
  • keep close by fever-treating drugs.

Special advice for the summer season:

  • keep a good hydration (use jellified water in case of feeding difficulties);
  • provide cold drinks;
  • let your child in the shade;
  • use air conditioning or cool your child with a wet towel (for example, on a hot day’s car ride);
  • use a hat.

As a parent, you may feel anxious or even fear fever episodes, and this fear can lead you to monitor your child’s body temperature several times a day. Keep in mind that if frequent temperature monitoring can be felt as relief, it may also generate more stress (regular processing, fear of the result, etc.). Once again, experience will help you recognise tricky situations.

This fear of fever may also lead you to reconsider sending your child to kindergarten where he/she is likely to catch a cold, infantile infections and diseases. There is no definite answer and your final decision should be a balance between these risks and the benefits of social integration.

The use of fever-treating drugs is current practice in situations leading to changes of body temperature (during an infection-related fever episode or in a “risky” environment). However, their use is not to be systematic. You will learn to recognise your child’s “risky” situations and to use these drugs in an appropriate way, with the doctor’s guidelines in mind.

Previous question | Back to content | Next question